Are Your Teeth Stained From Tetracycline?

Have you had unsightly brown or gray stains on your teeth for as long as you can remember? You may have been given an antibiotic called tetracycline as a child. This antibiotic came into use in the 1950s and was prescribed to patients with acne, Lyme disease, malaria, and numerous other ailments.

Because tetracycline causes serious tooth staining and other side effects, physicians generally don't prescribe tetracycline to children and pregnant women now. However, this was not always the case — and physicians in countries other than the U.S. may still prescribe tetracycline to children and pregnant women.

Here's what you need to know as someone with tooth staining potentially caused by tetracycline.

How Does Tetracycline Stain Teeth?

Most tooth stains, like those caused by coffee or tea, occur on the surface of the enamel. Tetracycline staining is quite different. If you take tetracycline while your teeth are laying down minerals, the medication bonds to the calcium within your tooth structure. Initially, this gives your teeth a fluorescent yellow color, and once they're exposed to light, they become brown or gray.

Because the teeth are mineralized during childhood, tetracycline causes staining if taken by children under the age of 10. You can also develop staining if your mother takes this medication during the second or third trimester.

Must You Avoid Tetracycline to Prevent Additional Staining?

People with tetracycline staining often assume they should avoid this antibiotic to keep their stains from getting any worse. However, as an adult, your teeth are no longer accumulating new minerals. As such, you can safely take tetracycline as an adult, if it is prescribed by your doctor, without worrying about new stains developing.

Are Tetracycline-Stained Teeth Weak?

In most patients, the teeth are simply discolored — they are still healthy and structurally sound. However, in the most severe cases, the teeth may actually have weak enamel and be prone to cracking.

If you suspect you have tetracycline staining on your teeth, your dentist may take x-rays and examine your teeth closely to see how badly they have been affected. 

Will Tooth Whitening Remove the Stains?

Frustratingly, tooth stains caused by tetracycline do not respond to common tooth whitening procedures or to products like whitening toothpaste and whitening strips. Unlike stains caused by coffee and plaque, which sit on the surface of the teeth and can be bleached away, the stains caused by tetracycline are intrinsic to the tooth. Your tooth is brown or gray — it's not just a stain sitting on top.

Conventional whitening treatments won't work because they can't penetrate that deep into the tooth or change its composition. You may do more harm than good by attempting to remove the stains with vigorous brushing or strong whitening products.

How Can You Get Rid of Tetracycline Stains?

Since there's no good way to remove the stains from your teeth, your best bet is to cover the stains up. Your dentist may recommend either veneers or crowns.

Porcelain Veneers

Veneers work well for most patients with tetracycline staining. They are thin pieces of porcelain that are cemented to the fronts of your teeth.

The process of getting veneers is rather simple and painless; you may not even need anesthesia. Your teeth may be a little sensitive after having veneers applied, however.

Crowns

If your stains are really dark, or if your teeth have been structurally weakened by tetracycline, your dentist may recommend porcelain crowns rather than veneers. Crowns cover the entire tooth — they're like a cap that is placed over the tooth. Not only do they camouflage stains, but they also protect the tooth from chips, decay, and other damage.

If you think your brown or gray tooth stains may be caused by previous tetracycline use, make an appointment with the dentists at Airport Road Dental Associates, PC. We offer veneers and crowns to give you the white, bright smile you've always dreamed of.

Comments: